Patient is NOT a diabetic and is 65 years old. He did have frostbite on both his feet 4-7 years ago and was a smoker and coffee drinker since his 20's. Has just stopped smoking. The doctor had told him a couple years ago he should stop or he could loose his foot but didn't quite explain it to him so he didn't take him seriously, I guess for some it is hard to stop. They told him he had bad circulation on his toes. His feet went blue and would be cold a lot and would hurt.
In December 2006 the tip of his big toe went black and had surgery to remove it. More tissue was removed a month later as things just got worst (no healing). Then in May they recommended removing the whole toe. Things looked good right after surgery, no more pain but 3 days later bad pain again. Then when the stitches were removed no healing had occur and the whole foot started to go bad with little ulcers all over... so again told him his foot circulation was bad and they had to remove his leg about 4" below the knee. So they did and 4 weeks after surgery now Oct 2007 things are just a lot worst, he has not left the hospital, it is not healing at all after the stitches were removed, its all gross and open and painful and the tissue is dying.
The doctors can't figure out why the amputated leg is not healing and now his body is attacking the other leg pretty strongly and it is deteriorating rapidly.
They just ran a die test on the other leg but nothing, the little vesicles or something like that are bad, they were hoping for a clot or something higher. They have suggested a bone marrow test but has not been done. The only thing they have is that the platelet count has always been high but they haven't figured out what to do about it. I don't think they know how to lower it or if this is even the cause. It is frustrating. THethe surgeon is going to clean up the necrosis on the amputated leg and hopefully will NOT have to cut more of the leg but that is still a possibility.
He has a cardiovascular doctor doing some test to try and save the other leg and the orthopedic surgeon, and the pharmacist, and a different internist every week but I don't think there is anyone in charge like a project manager trying to figure out what is going on. He is on about 12 pills a day. I think lipitor for cholesterol and something for high blood pressure and aspirin and other pain killers.
I've been doing research but its not that easy.... sounds like Reynaud and Buerger or gout or cardiovascular resulting in the gangrene but how do you control it? Then there are the meds maybe they conflict with each other and aggravate the situation. I don't know what to do. Wouldn't even know what kind of specialist or hospital he could go to try and save him, at this point it is really scary - they can't just keep chopping him off! I was thinking of trying to contact/email a specialist here but I really don't know who or what. There's got to be other cases like this out there.
Anybody out there has any ideas?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?